Tumor necrosis factor α (TNF-α) inhibitor–induced psoriasis is a known paradoxical adverse effect of this family of medications, which includes infliximab, adalimumab, etanercept, golimumab, and certolizumab. In the pediatric population, these therapies recently gained approval for nondermatologic conditions—meaning that this phenomenon is encountered more frequently.1 In a systematic review of TNF-α inhibitor–induced psoriasis, severe scalp involvement was associated with alopecia in 7.5% of cases.2 Onset of scalp psoriasis with alopecia in patients being treated with a TNF-α inhibitor should lead to consideration of this condition.
Psoriatic alopecia is an uncommon presentation of psoriasis. Although well described, alopecia as a clinical manifestation of scalp psoriasis is not a well-known concept among clinicians and has never been widely accepted. Adding to the diagnostic challenge is that psoriatic alopecia secondary to TNF-α inhibitor–induced psoriasis rarely has been reported in adults or children.3-5 Including our case, our review of the literature yielded 7 pediatric cases (≤18 years) of TNF-α inhibitor–induced psoriatic alopecia.6,7 A primary literature search of PubMed articles indexed for MEDLINE was conducted using the terms psoriatic alopecia, psoriasiform alopecia, TNF-α inhibitors, infliximab, adalimumab, etanercept, golimumab, and certolizumab.
We present the case of a pediatric patient with psoriatic alopecia secondary to treatment with adalimumab for Crohn disease (CD). We also provide a review of reported cases of psoriatic alopecia induced by a TNF-α inhibitor in the literature.
A 12-year-old girl presented to our dermatology clinic with erythematous scaly plaques on the trunk, scalp, arms, and legs of 2 months’ duration. The lesions involved approximately 15% of the body surface area. The patient’s medical history was remarkable for CD diagnosed 4 years prior to presentation of the skin lesions. She had been treated for the past 2 years with adalimumab 40 mg once every 2 weeks and azathioprine 100 mg once daily. Because her CD was poorly controlled, the dosage of adalimumab was increased to 40 mg once weekly 6 months prior to the current presentation.
Our diagnosis was TNF-α inhibitor-induced psoriasis secondary to treatment with adalimumab.
The patient was treated with mometasone lotion 0.1% for the scalp lesions and triamcinolone cream 0.1% for the body lesions. Because of the extent of the psoriasis, we recommended changing adalimumab to ustekinumab, which is approved for CD in adults but is off label in children.
At 1-month follow-up, after receiving the induction dose of ustekinumab, the patient presented with partial improvement of the skin lesions but had developed a large, alopecic, erythematous plaque with thick yellowish scales on the scalp (Figure 1). She also had a positive hair pull test. The presumptive initial diagnosis of the alopecic scalp lesion was tinea capitis, for which multiple potassium hydroxide preparations of scales were performed, all yielding negative results. In addition, histopathologic examination with hematoxylin and eosin staining was performed (Figures 2A and 2B). Sterile tissue cultures for bacteria, fungi, and acid-fast bacilli were obtained and showed no growth. Periodic acid–Schiff staining was negative for fungal structures.
A second biopsy showed a psoriasiform pattern, parakeratosis, and hypogranulosis, highly suggestive of psoriasis (Figure 2C and 2D). Based on those findings, a diagnosis of psoriatic alopecia was made. The mometasone was switched to clobetasol lotion 0.05%. The patient continued treatment with ustekinumab. At 6-month follow-up, her CD was well controlled and she showed hair regrowth in previously alopecic areas (Figure 3).